Texas, 2017

Hail and Damaging Winds in Texas, June 4, 2017

June 4, 2017 · NWS CRP · 12 events in 3 counties and zones

A weak upper level disturbance moving out of Mexico, to the south of an upper level low over northwest Texas, combined with an unstable air mass and the sea breeze boundary during the afternoon to produce scattered severe thunderstorms over the Coastal Bend into the Victoria Crossroads. The thunderstorms produced hail generally from quarter to golf ball size and wind gusts to around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$301,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A weak upper level disturbance moving out of Mexico, to the south of an upper level low over northwest Texas, combined with an unstable air mass and the sea breeze boundary during the afternoon to produce scattered severe thunderstorms over the Coastal Bend into the Victoria Crossroads. The thunderstorms produced hail generally from quarter to golf ball size and wind gusts to around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jun 4, 3:18 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 4, 3:18 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
418 PM CDT Sun Jun 4 2017

.SHORT TERM (Tonight through Monday Night)...

You get a boundary, everyone gets a boundary. Boundaries galore
across the region as storms develop along them from the northeast
zones, to offshore and in between. Basically we are targeting the
eastern half of the CWA/MSA for tonight where the best moisture axis
and continued outflow boundary influences will remain. A majority of
the convection is sub-severe and expected to remain that way since
there is very little in the way of shear for more organization and
better updraft/downdraft separation. Some small hail, heavier rain,
and gusts to 50 mph are possible but being pulse convection, they
won't last long.

Another vort max pushes into the region from the northwest as the
mid-level low/trough moves by to our north. Again we favor the
eastern half of the region as PWATs continue to climb towards 2.0",
well above average, with boundaries hanging around. Activity should
begin to wane by late evening tomorrow with most activity over the
open gulf waters.

&&

.LONG TERM (Tuesday through Saturday)...

Rain chances will be winding down as the extended period opens as a
longwave pattern change gets underway. Just a small chance for
leftover showers on Tuesday as an upper trough clears the area, then
drier air begins to push into the region. One more weak disturbance
moves through on Wednesday, but by then we should be too dry for
rain.

After that ridging builds into South Texas, bringing dry weather and
gradually warming temperatures the rest of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    73  91  74  91  73  /  40  60  40  30  10
Victoria          72  91  71  91  71  /  40  60  30  30  10
Laredo            74  99  76  97  74  /  10  10  10  10  10
Alice             71  95  73  94  71  /  30  60  20  20  10
Rockport          78  90  76  90  75  /  50  60  40  30  10
Cotulla           73  97  75  95  72  /  20  30  10  10  10
Kingsville        73  94  75  94  72  /  30  60  20  20  10
Navy Corpus       77  91  78  90  76  /  40  50  50  30  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

GH/77...SHORT TERM
JV/71...LONG TERM
Hazardous weather outlook, Jun 4, 4:08 AM CST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
508 AM CDT Sun Jun 4 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-051015-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
508 AM CDT Sun Jun 4 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected today. Severe
weather is not anticipated, however a few storms may become strong
with small hail and gusty winds. Some storms could produce locally
heavy rainfall.

Moderate Risk of Dangerous Rip Currents along the gulf-facing
beaches of South Texas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms are expected Monday.
Some storms could produce locally heavy rainfall. Isolated to
scattered thunderstorms will remain possible over much of South
Texas Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CB/TMT

In the hours before

Special weather statement, Jun 4, 12:44 PM CST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
144 PM CDT SUN JUN 4 2017

TXZ233-246-041915-
Refugio-Goliad-
144 PM CDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GOLIAD AND NORTH
CENTRAL REFUGIO COUNTIES...

At 143 PM CDT, a strong thunderstorm was located near Blanconia, or
12 miles south of Goliad, moving northeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of north central
Refugio and southeastern Goliad Counties.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2841 9741 2850 9747 2865 9722 2846 9714
TIME...MOT...LOC 1843Z 246DEG 16KT 2849 9740

Heavener
Local storm report, Jun 4, 1:18 PM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
218 PM CDT SUN JUN 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FUNNEL CLOUD     MATHIS                  28.09N  97.82W
06/04/2017                   SAN PATRICIO       TX   SOCIAL MEDIA

            PUBLIC REPORTED FUNNEL CLOUD AROUND MATHIS LATE THIS
            MORNING.

&&

EVENT NUMBER CRP1700199

HEAVENER
Special weather statement, Jun 4, 2:58 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
358 PM CDT SUN JUN 4 2017

TXZ245-247-042145-
Aransas-Calhoun-
358 PM CDT SUN JUN 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CALHOUN AND
EASTERN ARANSAS COUNTIES...

At 356 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Indianola to 7 miles south of
Aransas National Wildlife Refuge. Movement was southeast at 10 mph.

Locations impacted include...
Port Oconnor, Matagorda Island State Park and Indianola.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 2834 9633 2824 9644 2801 9679 2798 9682
      2822 9685 2847 9656 2847 9657 2848 9656
      2848 9654 2847 9652 2850 9648 2850 9651
      2849 9655 2850 9652 2860 9642 2852 9649
      2845 9640 2840 9638 2839 9639
TIME...MOT...LOC 2056Z 342DEG 9KT 2851 9643 2821 9677

TE
Special weather statement, Jun 4, 3:02 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
402 PM CDT SUN JUN 4 2017

TXZ244-042145-
San Patricio-
402 PM CDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SAN PATRICIO COUNTY...

At 402 PM CDT, a strong thunderstorm was located over Odem, or 7
miles southwest of Sinton, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sinton, Odem, St. Paul, West Sinton and Edroy.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2791 9769 2805 9773 2814 9748 2789 9742
TIME...MOT...LOC 2102Z 267DEG 11KT 2798 9761

TE
Special weather statement, Jun 4, 3:47 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
447 PM CDT SUN JUN 4 2017

TXZ243-244-042230-
Nueces-San Patricio-
447 PM CDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NUECES AND
SOUTHEASTERN SAN PATRICIO COUNTIES...

At 446 PM CDT, a strong thunderstorm was located near Taft, moving
southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Corpus Christi, Portland, Port Aransas, Taft, Ingleside, Aransas
Pass, Gregory, Ingleside On The Bay, Corpus Christi North Beach, Cole
Park, Mustang Island State Park, Texas A&M University Corpus Christi,
Downtown Corpus Christi, Taft Southwest and Corpus Christi Naval Air
Station.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2786 9752 2801 9743 2790 9714 2790 9713
      2789 9709 2788 9706 2787 9706 2786 9707
      2785 9707 2786 9708 2785 9708 2784 9707
      2787 9703 2785 9705 2784 9705 2761 9720
TIME...MOT...LOC 2146Z 299DEG 13KT 2790 9741

TE
Special weather statement, Jun 4, 4:13 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
513 PM CDT SUN JUN 4 2017

TXZ240>244-042315-
Jim Wells-Kleberg-Nueces-Duval-San Patricio-
513 PM CDT SUN JUN 4 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN DUVAL...
WESTERN NUECES...SOUTHWESTERN SAN PATRICIO...NORTHERN JIM WELLS AND
NORTHWESTERN KLEBERG COUNTIES...

At 513 PM CDT, strong thunderstorms were clustered over Alice Acres,
or near Alice, moving east at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kingsville, Alice, Robstown, San Diego, Benavides, Driscoll, Bishop,
Orange Grove, San Patricio, Banquete, San Jose, Tecalote, Calallen,
Kingsville Naval Air Station, Rosita, Alfred-South La Paloma,
Bluntzer, Ben Bolt, Palito Blanco and Alice Acres.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2755 9851 2769 9858 2794 9845 2796 9760
      2747 9765
TIME...MOT...LOC 2213Z 263DEG 49KT 2774 9812

TE

The radar

The Corpus Christi radar (KCRP), 10 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Nueces

When
June 4, 4:23 PM CST
Where
Nueces County, 0.69 mi SSE of Corpus Christi
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
27.771, -97.415

Corpus Christi Police Department reported 60 mph winds on Crosstown Expressway near Baldwin Boulevard. Nickel sized hail was also reported.

Thunderstorm Wind, Nueces

When
June 4, 4:50 PM CST to 4:54 PM CST
Where
Nueces County, 3.21 mi SE of Corpus Christi to 3.3 mi SE of Corpus Christi
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
27.750, -97.380

Public submitted images of a large tree blown down next to a house near Santa Fe Street.

Hail, Nueces

When
June 4, 4:50 PM CST to 4:55 PM CST
Where
Nueces County, 2.24 mi N of Gardendale
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
27.732, -97.374

Local TV station reported quarter sized hail near Alameda Street and Everhart Road.

Hail, Nueces

When
June 4, 4:59 PM CST to 5:03 PM CST
Where
Nueces County, 1.85 mi NE of Gardendale
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
27.720, -97.360

Public reported golf ball sized hail near Alameda Street and Airline Road.

Thunderstorm Wind, Nueces

When
June 4, 5:07 PM CST to 5:11 PM CST
Where
Nueces County, 0.78 mi N of Texas A and I to 0.69 mi N of Texas A and I
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
27.711, -97.321

Images submitted through social media showed a wooden gazebo destroyed and blown into the road.

Thunderstorm Wind, Nueces

When
June 4, 5:09 PM CST
Where
Nueces County, 1.51 mi NNE of Robstown
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
27.800, -97.660

Public submitted images of a large tree blown down in Robstown that heavily damaged a car.

Hail, Goliad

When
June 4, 5:15 PM CST to 5:20 PM CST
Where
Goliad County, 0.79 mi SW of Goliad to 0.21 mi W of Goliad
Measured
2.75 in hail
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
28.664, -97.391

Baseball sized hail occurred in the city of Goliad.

Hail, Goliad

When
June 4, 5:15 PM CST to 5:20 PM CST
Where
Goliad County, 1.4 mi WNW of Goliad to 0.81 mi NW of Goliad
Measured
1 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
28.674, -97.403

Quarter sized hail occurred on the north side of Goliad.

Hail, Goliad

When
June 4, 5:45 PM CST to 5:50 PM CST
Where
Goliad County, 0.38 mi SW of Schroeder
Measured
1.25 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
28.816, -97.224

Quarter to half dollar sized hail occurred near Schroeder.

Thunderstorm Wind, Goliad

When
June 4, 7:23 PM CST to 7:27 PM CST
Where
Goliad County, 1.14 mi WSW of Goliad to 0.61 mi W of Goliad
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
28.666, -97.398

Public estimated 60 mph winds in Goliad.

Hail, Goliad

When
June 4, 7:23 PM CST to 7:27 PM CST
Where
Goliad County, 1.12 mi WSW of Goliad to 0.61 mi W of Goliad
Measured
1 in hail
Reported by
Public
Coordinates
28.666, -97.398

Public reported quarter sized hail in Goliad.

Thunderstorm Wind, Aransas

When
June 4, 9:00 PM CST to 9:06 PM CST
Where
Aransas County, 1.16 mi W of Fulton
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
28.072, -97.049

Several people were trapped in an overturned trailer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713205, 713208, 713213, 713211, 713216, 713215, 713222, 713226, 713227, 713229, 713230, 713253.